North Carolina, 2022

Damaging Winds in North Carolina, September 12, 2022

September 12, 2022 · NWS RAH · 7 events in 5 counties and zones

Scattered showers and thunderstorms developed along and in advance of a cold front across central North Carolina during the afternoon into the early evening hours in a moist and unstable atmosphere. Some of the storms across the western Piedmont became severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered showers and thunderstorms developed along and in advance of a cold front across central North Carolina during the afternoon into the early evening hours in a moist and unstable atmosphere. Some of the storms across the western Piedmont became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 12, 2:15 PM EST, 40 minutes earlier.

Area forecast discussion, Sep 12, 2:15 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
315 PM EDT Mon Sep 12 2022

.SYNOPSIS...
After a cold front moves through the area this evening, high
pressure will move into the region and remain across the eastern
United States into the weekend.

&&

.NEAR TERM /TONIGHT/...
As of 315 PM Monday...

A cold front across western North Carolina is advancing to the east,
and a line of showers with scattered thunderstorms has developed
farther east, extending from the Triad southwest to the Charlotte
metro area. The entire forecast area remains under a marginal (level
1 of 4) risk for excessive rainfall, primarily due to precipitable
water values above the 75th percentile and deep warm cloud layer. In
addition, the entire forecast area is under a marginal (level 1 of
5) risk for severe weather, with damaging winds the primary threat,
as instability is modest (MUCAPE 1500-2500 J/kg) and effective wind
shear is between 30-40 kt. The primary chance for thunderstorms will
be through sunset, with precipitation chances dropping over into the
overnight hours. Skies will be slow to clear overnight with the
arrival of the front, but there will be greater variation in
overnight lows tonight, ranging from 60 in the Triad to 70 in
Clinton.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 315 PM Monday...

After some morning clouds, mostly clear skies are forecast for the
rest of the day with any threat of rain contained to the immediate
North Carolina coastline. The drier air behind the cold front will
be noticeable tomorrow with dewpoints ranging from the upper 50s to
the mid 60s. In addition, Tuesday's highs will be about 5 degrees
cooler than today's readings, ranging from the upper 70s to the mid
80s. The full effect of the cooler air behind the cold front will be
realized Tuesday night, with lows ranging from the mid 50s to the
lower 60s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 250 PM Monday...

This still looks to be an overwhelmingly dry period for central NC,
with potentially 6+ days of little to no precip anywhere in the CWA.
Today's impressive upper low over far NW IN will get picked up by
the N Canada vortex, reaching near Quebec City by Wed morning before
tampening further as it tracks NE into E Canada through Thu night,
leaving a weakening and, eventually, dissipating trough trailing
down across the Southeast states and Carolinas as we approach the
weekend. The surface high, centered over W Ontario early Wed, will
drift slowly E and SE through next weekend as it ridges southward
through NC. These features from the surface up through the mid
levels will not only keep lapse rates low but will also limit the
amount of moisture that can work into our area, keeping PW low
(mostly an inch or lower) with a NE low level flow drawing low
dewpoints into central NC. The only potential issue, as we've been
monitoring for the last several days, is the baroclinic zone just
off the Southeast coast and what could come of it. Most models, as
well as ensemble cluster methods, retain surface ridging across
central NC with just an inverted trough near/off the coast, however
the op GFS still favors cyclogenesis near the NC coast sometime this
weekend. While fairly consistent run-to-run with some sort of
coastal low development since late last week, the GFS's placement
and timing of this feature have varied widely, and its lack of
support from other models/modeling systems does flag it as a likely
outlier. That said, given the presence of a weak shear axis aloft
and the initial cool air mass sliding over warm coastal waters, some
degree of surface frontogenesis and cyclogenesis near our coast is
certainly not out of the question, particularly Sat into Mon when
the offshore-tracking surface high loosens its grip on central NC
with falling surface pressures. Will keep the forecast largely dry,
except for low shower chances in the far SE over the weekend.
Slightly cool thicknesses Wed rebound to near normal through the
weekend, which, given plentiful sunshine, should push highs to near
to slightly above normal through the period. -GIH

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
As of 125 PM Monday...

24 hour TAF period: Cumulus has filled back in across all locations.
An approaching cold front will spark a line of showers and scattered
thunderstorms moving from west to east, in addition to scattered
showers/storms that will likely develop along the I-95 corridor.
Confidence is highest in precipitation at INT/GSO, and have added
prevailing showers at those terminals. In general, have gone with a
VCTS mention during the 4-5 hour period with the highest likelihood
for thunderstorms and a VCSH mention on either side of that.
Although some clearing should occur late tonight, there are
indications that there will still be enough low-level moisture to
allow for some brief restrictions around sunrise at RWI/FAY. The TAF
period will end with clearing skies.

Outlook: VFR conditions are forecast through the period. The only
chance of precipitation could come on Saturday from a coastal low,
but there is low confidence in that system developing.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Green
NEAR TERM...Green
SHORT TERM...Green
LONG TERM...Hartfield
AVIATION...Green
Hazardous weather outlook, Sep 12, 3:57 AM EST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
457 AM EDT Mon Sep 12 2022

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
457 AM EDT Mon Sep 12 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a marginal (level 1 of 4) risk of flash flooding this
afternoon and evening. In addition, there is a marginal (level 1 of
5) risk of severe weather this afternoon and evening. The primary
threat will be damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 12, 1:13 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
213 PM EDT Mon Sep 12 2022

NCZ022-023-039-121915-
Guilford NC-Alamance NC-Randolph NC-
213 PM EDT Mon Sep 12 2022

...A strong thunderstorm will impact portions of central Alamance,
northeastern Randolph and southeastern Guilford Counties through 315
PM EDT...

At 212 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Randleman, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, Burlington, Graham, McLeansville, Elon, Gibsonville,
Pleasant Garden, Haw River, Swepsonville and Alamance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3600 7926 3594 7927 3583 7989 3600 7989
      3621 7942
TIME...MOT...LOC 1812Z 250DEG 21KT 3595 7976

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

NTL
Special weather statement, Sep 12, 2:11 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
311 PM EDT Mon Sep 12 2022

NCZ023-024-122000-
Alamance NC-Orange NC-
311 PM EDT Mon Sep 12 2022

...A strong thunderstorm will impact portions of central Alamance and
western Orange Counties through 400 PM EDT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm over
Graham, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Burlington, Graham, Hillsborough, Carrboro, Mebane, Haw River,
Swepsonville, Efland, Cane Creek Reservoir and Saxapahaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3592 7943 3599 7948 3608 7947 3623 7909
      3592 7909
TIME...MOT...LOC 1911Z 249DEG 21KT 3602 7940

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Sep 12, 2:27 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
327 PM EDT Mon Sep 12 2022

NCZ038-073-074-122015-
Stanly NC-Davidson NC-Montgomery NC-
327 PM EDT Mon Sep 12 2022

...A strong thunderstorm will impact portions of southeastern
Davidson, northwestern Montgomery and Stanly Counties through 415 PM
EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mt Pleasant, or 7 miles east of Downtown Concord, moving northeast at
20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albemarle, Badin Lake, Plyler, Midland, High Rock Lake, Locust,
Badin, Oakboro, Denton and Stanfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3550 8030 3551 8018 3555 8021 3558 8021
      3564 8029 3565 8027 3564 8006 3529 8008
      3518 8050 3519 8051
TIME...MOT...LOC 1927Z 238DEG 19KT 3538 8047

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

GIH
Special weather statement, Sep 12, 2:41 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
341 PM EDT Mon Sep 12 2022

NCZ007-024-025-122015-
Durham NC-Person NC-Orange NC-
341 PM EDT Mon Sep 12 2022

...A strong thunderstorm will impact portions of southeastern Person,
northern Orange and northwestern Durham Counties through 415 PM
EDT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hillsborough, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Durham, Hillsborough, Mebane, Rougemont, Efland, Lake Michie, Moriah,
Eno River State Park, Gorman and Bahama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3634 7880 3601 7881 3599 7918 3605 7926
      3615 7926
TIME...MOT...LOC 1940Z 249DEG 25KT 3610 7914

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AS

The radar

The Raleigh/Durham radar (KRAX), 73 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
September 12, 2:55 PM EST
Where
Orange County, 1.65 mi E of Schley
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.146, -79.041

A tree was reported down at the intersection of Schely Road and Mincey Road.

Thunderstorm Wind, Durham

When
September 12, 3:12 PM EST
Where
Durham County, 1.49 mi SSW of Quail Roost
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.180, -78.910

Trees were reported down near United States Highway 501.

Thunderstorm Wind, Durham

When
September 12, 3:14 PM EST
Where
Durham County, 0.56 mi W of Bahama
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.170, -78.890

Trees were reported down near Ball Road.

Thunderstorm Wind, Moore

When
September 12, 4:40 PM EST
Where
Moore County, 3.52 mi SSW of Parkwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.371, -79.495

A tree was reported down on J Dowdy Road near Richland Creek.

Thunderstorm Wind, Moore

When
September 12, 4:40 PM EST
Where
Moore County, 2.53 mi SSW of Parkwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.387, -79.500

A tree was reported down on North Carolina Highway 24 near Plank Road.

Thunderstorm Wind, Chatham

When
September 12, 5:05 PM EST
Where
Chatham County, 4.13 mi SE of Silk Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.739, -79.316

Trees were reported down on power lines near Hillside Dairy road.

Thunderstorm Wind, Wake

When
September 12, 6:39 PM EST
Where
Wake County, 1.49 mi NNE of Mc Cullers
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.690, -78.670

Trees and power lines were reported down near Fayetteville Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058276, 1058277, 1058278, 1058279, 1058281, 1058284, 1058286.